- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 216320, 13 pages
The Asymptotic Solution of the Initial Boundary Value Problem to a Generalized Boussinesq Equation
Department of Applied Mathematics, Southwestern University of Finance and Economics, Chengdu 610074, China
Received 15 April 2012; Accepted 3 May 2012
Academic Editor: Shaoyong Lai
Copyright © 2012 Zheng Yin and Feng Zhang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
The space solution of an initial boundary problem for a generalized damped Boussinesq equation is constructed. Certain assumptions on the coefficients of the equation are found to show the existence and uniqueness of the global solution to the initial boundary problem. The explicit expression for the large time asymptotic solution is obtained.
The classical Boussinesq equation can be expressed by where is the elevation of the free surface of fluid, the subscripts denote partial derivatives, and the constant coefficients and depend on the depth of fluid and the characteristic speed of the long waves. The Boussinesq equation (1.1) was first derived by Boussinesq , in 1872, to describe propagation of long waves with small amplitude on the surface of shallow water. Since then, extensive research has been carried out to study the property and solutions of the equation and its associated initial boundary value problems. Clarkson  proposed a general approach for constructing exact solutions of (1.1). Hirota  deduced conservation laws and then examined the numerical solution of a Boussinesq equation. Yajima  investigated the nonlinear evolution of a linearly stable solution for (1.1). The exponentially decaying solution of the spherical Boussinesq equation has been investigated by Nakamura . Galkin et al.  developed rational solutions of the one-dimensional Boussinesq equation with both zero and nonzero boundary conditions at the infinity in the space from the known solutions of the Kadomtzev-Petviashvili equation. The structure of their solutions generalizes a family of rational solutions of the Korteweq-de Vries equation to the case of two-wave processes. For many other methods to investigate the Boussinesq system and other shallow water models, the reader is referred to [7–13] and the references therein.
Various generalizations of the classical Boussinesq equation have been proposed and studied from many aspects, in particular the well-posedness of the Cauchy problem for the following equation, Bona and Sachs  showed that the special solitary wave solutions of (1.2) are nonlinearly stable for a range of wave speeds. The local and global well-posedness of the problem has been proved by transforming (1.2) into a system of nonlinear Schrödinger equations .
Varlamov  considered the initial-boundary condition for the following damped Boussinesq equation: where the second term on the left-hand side is responsible for dissipation, , and and are assumed to be positive constants and satisfy the assumption that . An initial-boundary value problem for (1.3) with small initial data is considered for the case of one space dimension. The classical solution of the problem is constructed, and the long-time asymptotics is obtained in explicit form. The asymptotics show the presence of both time and space oscillations and the exponential decay of the solution in time due to dissipations. Varlamov  has also used the eigenfunction expansion method to consider the long-time asymptotics for a damped Boussinesq equation in a ball which is similar to (1.3).
The aim of this paper is to study the initial-boundary value problem for the following generalized damped Boussinesq equation: where , and are positive constants and constants and . We assume the cases and . The classical solutions of the initial-boundary value problem for (1.4) will be constructed in the form of a Fourier series with coefficients in their own term represented as series in terms of a small parameter involved in the initial conditions. It is shown that the new solution of the initial-boundary value problem for (1.4) is well-posedness. In addition, the long time behavior of our solution also shows the presence of damped oscillations decaying exponentially in time as .
2. Theorem of Existence, Uniqueness, and Asymptotics
In this paper, we consider the following initial-boundary value problem for the damped Boussinesq equation: where , , , and are positive constants, , and is a small parameter.
Definition 2.1. The function , if and .
The main results obtained are summarized in the following theorem.
Theorem 2.3. If , , , , , then there is a such that, for , problem (2.1) has a unique classical solution of which is represented in the form of where the function is as that defined by expressions (3.24) in the proof below. This series and the series for the derivatives of involved in (2.1) converge absolutely and uniformly with respect to , , . In addition, the solution of system (2.1) has the following long time behavior as where is a positive constant, , and the coefficients and are defined by (3.44).
3. Proof of Theorem 2.3
The proof of Theorem 2.3 includes three parts, namely, existence of a solution, uniqueness of the solution, and the asymptotics of the solution. The main techniques used in this paper are based on those presented in . However, it should be emphasized that the method for proving uniqueness of the solution is different from that of .
3.1. Existence of a Solution
We make an odd extension of in to the interval and represent in the form of a complex Fourier series; namely, where for . For the above equalities, we shall use the fact that belongs to the space for each fixed , and we shall denote the corresponding norm by From (3.1), we obtain, through a simple calculation, that Noting the initial functions, we can write on with for that Then on the interval , we obtain Integrating (3.6) by parts and using the smoothness assumption of the initial data, we get the following inequalities: where is a positive constant. Substituting (3.1) and (3.5) into (2.1), we have the following Cauchy problem for the function , : where For , we have For , it has Letting and solving the initial value problem (3.8), we get where Now, in order to solve the integral equation, we use the perturbation theory. Firstly, we express , , as a formal series in : Then, by substituting (3.14) into (3.12) and equating the coefficients of the like powers of , we get the following formulas, respectively, for and where and in which and for .
Now we must prove that the formally constructed function (3.3), together with (3.12)–(3.14), does represent a solution of problem (2.1). To do this, we shall show that the series converges absolutely and uniformly. For this purpose, we firstly establish the following time estimates for : Here and in the sequel we denote by any positive constant independent of , , , and , but possibly depending on the coefficients of the equation and the initial functions.
We shall use the induction on the number . For , we have from (3.7) and (3.15) that Assuming that (3.19) is valid for all with , we shall prove that (3.19) also holds for . According to , for any integer , , and , we have From (3.16) and noting that we have Therefore, we know that inequality (3.19) holds.
For the derivation of (3.15), we recall (3.3) and (3.14) with defined by (3.15) and (3.16) and interchange the order of summations in the series; namely, where The interchange of the order of summations is allowable as the series is absolutely and uniformly convergent for and . Differentiating (3.15) and (3.16), we get, for , that where is defined by (3.16), are binomial coefficients, and are obtained by differentiating the integral in (3.16) and are as follows: Hence, using (3.19), we deduce that for, , and , Using these estimates and calculating the necessary derivatives of (3.29), we can prove straightforwardly that (3.29) represents the classical solution of the initial-boundary value problem defined by system (2.1).
3.2. Uniqueness of the Solution
For proving the uniqueness of the constructed solution, we shall assume that there exist two classical solutions and to system (2.1) and then deduce that must be equal to .
Making an odd extension of the two solutions to the segment , we notice that both of them belong to the space, and according to Definition 2.2, we have for each fixed time that where is a constant depending on . Let , and make an even extension of to Then, we have from (2.1) that Taking the Fourier transform of in the interval ; namely, we have where From (3.33), we have where Thus, it has It follows from (3.37) and the Parseval inequality that Using the Gronwall inequality, we obtain which implies that and thus the solution is unique.
3.3. Long Time Asymptotics
To find the long-time behavior of the constructed solution, we firstly determine a subtle asymptotic estimate of which will contribute to the major term and then estimate the remaining terms .
Since we substitute it into the integral equations (3.15) and (3.16) to obtain where and the function are defined by (3.15)-(3.16). Taking and using a method similar to that used in , it follows from (3.19) and (3.24) that there exists a positive number such that Hence, we have proved that, as , where , and are defined by (3.41), and the series above converge absolutely and uniformly for .
This work is supported by the Fundamental Research Funds for Central Universities (SWUFE 2012).
- J. Boussinesq, “Theorie des ondes et de remous qui se propadent le long d'un canal recangulaier horizontal, et communiquant au liquide contene dans ce cannal des vitesses sensiblement pareilles de la surface au fond,” Journal de Mathématiques Pures et Appliquées, vol. 17, no. 2, pp. 55–108, 1872.
- P. A. Clarkson, “New exact solutions of the Boussinesq equation,” European Journal of Applied Mathematics, vol. 1, no. 3, pp. 279–300, 1990.
- R. Hirota, “Solutions of the classical Boussinesq equation and the spherical Boussinesq equation: the Wronskian technique,” Journal of the Physical Society of Japan, vol. 55, no. 7, pp. 2137–2150, 1986.
- N. Yajima, “On a growing mode of the Boussinesq equation,” Progress of Theoretical Physics, vol. 69, no. 2, pp. 678–680, 1983.
- A. Nakamura, “Exact solitary wave solutions of the spherical Boussinesq equation,” Journal of the Physical Society of Japan, vol. 54, no. 11, pp. 4111–4114, 1985.
- V. M. Galkin, D. E. Pelinovsky, and Y. A. Stepanyants, “The structure of the rational solutions to the Boussinesq equation,” Physica D, vol. 80, no. 3, pp. 246–255, 1995.
- M. Tsutsumi and T. Matahashi, “On the Cauchy problem for the Boussinesq type equation,” Mathematica Japonica, vol. 36, no. 2, pp. 371–379, 1991.
- V. Varlamov, “On the Cauchy problem for the damped Boussinesq equation,” Differential and Integral Equations, vol. 9, no. 3, pp. 619–634, 1996.
- V. V. Varlamov, “On the damped Boussinesq equation in a circle,” Nonlinear Analysis. Theory, Methods & Applications A, vol. 38, no. 4, pp. 447–470, 1999.
- H. A. Levine and B. D. Sleeman, “A note on the nonexistence of global solutions of initial-boundary value problems for the Boussinesq equation ,” Journal of Mathematical Analysis and Applications, vol. 107, no. 1, pp. 206–210, 1985.
- S. Y. Lai and Y. W. Wu, “Global solutions and blow-up phenomena to a shallow water equation,” Journal of Differential Equations, vol. 249, no. 3, pp. 693–706, 2010.
- S. Y. Lai and Y. H. Wu, “A model containing both the Camassa-Holm and Degasperis-Procesi equations,” Journal of Mathematical Analysis and Applications, vol. 374, no. 2, pp. 458–469, 2011.
- T. J. Bridges and G. Derks, “Linear instability of solitary wave solutions of the Kawahara equation and its generalizations,” SIAM Journal on Mathematical Analysis, vol. 33, no. 6, pp. 1356–1378, 2002.
- J. L. Bona and R. L. Sachs, “Global existence of smooth solutions and stability of solitary waves for a generalized Boussinesq equation,” Communications in Mathematical Physics, vol. 118, no. 1, pp. 15–29, 1988.
- J. L. Bona and L. Luo, “More results on the decay of solutions to nonlinear, dispersive wave equations,” Discrete and Continuous Dynamical Systems, vol. 1, no. 2, pp. 151–193, 1995.
- V. V. Varlamov, “On the initial-boundary value problem for the damped Boussinesq equation,” Discrete and Continuous Dynamical Systems, vol. 4, no. 3, pp. 431–444, 1998.
- V. Varlamov, “Eigenfunction expansion method and the long-time asymptotics for the damped Boussinesq equation,” Discrete and Continuous Dynamical Systems, vol. 7, no. 4, pp. 675–702, 2001.